We report 4 patients who developed a severe systemic hypersensitivity reaction when taking carbamazepine, To prove hypersensitivity to carbamazepine, we performed patch tests and in vitro lymphocyte transformation tests. Patch tests were uniformly and strongly positive in patients and negative in controls. Lymphocyte transformation tests were positive in 3 of 4 patients. We reviewed the literature on reports of carbamazepine-induced pseudolymphoma and other severe systemic hypersensitivity reactions. Considering the many common clinical, biochemical, and pathologic characteristics, we propose to group these reactions under the term "carbamazepine hypersensitivity syndrome." The syndrome is characterized by the development of fever, rash, and lymphadenopathy between 1 week and 3 months after the introduction of carbamazepine. A variety of other target organs may be involved, including the liver, kidneys, and lungs. The carbamazepine hypersensitivity syndrome is a clinical diagnosis. Patch tests and lymphocyte transformation tests are valuable tools to confirm the diagnosis, but are reliable only after all signs subside. Similar syndromes have been described with the other aromatic anticonvulsants (phenytoin, the other hydantoins, and phenobarbital), and there is evidence of a cross-reaction between carbamazepine and phenytoin. It is unknown whether the carbamazepine hypersensitivity syndrome should be considered a premalignant state, with an increased risk for the development of malignant lymphoma.